COLUMBUS, Ohio (AP) — A recent spike in drug overdoses in Akron over just a few days is drawing renewed attention to what Ohio authorities call a growing epidemic of abuse of heroin and an even more potent painkiller, fentanyl. Some questions and answers:
WHAT HAPPENED IN AKRON?
Emergency responders reported at least 25 suspected overdoses in three days last week, and four of those people died. Akron police said they’re investigating whether the cases are related. They suspect at least some involved fentanyl, a synthetic opiod sometimes added to heroin or disguised to look like less powerful painkillers.
ARE OTHER OHIO CITIES SEEING THIS CONCERN?
Yes. Cuyahoga County, which includes Cleveland, has had about as many heroin and fentanyl overdose deaths in the first half of this year as it did all of last year, according to the medical examiner. With 228 such deaths so far, the office is projecting nearly 500 for the year if the pace holds.
Franklin County, which includes Columbus, logged 96 opiate-related deaths from January to May, including 22 linked to fentanyl. On Sunday, responders treated seven people for what is believed to be opiate overdoses; one of them died. Alarmed safety officials urged people who had heroin to destroy it immediately because it could be a highly potent form of the drug.
In Cincinnati, the Hamilton County coroner’s office reported a 100-day backlog of DNA testing for police drug investigations, largely because of increased overdose deaths.
Statewide, fentanyl-related overdose deaths increased from 84 in 2013 to roughly 500 in 2014, the most recent full year for which the Ohio Department of Health has data. Last year’s tally is expected to be compiled by September, ODH spokesman Russ Kennedy said.
HOW HAS THE STATE RESPONDED?
In May, the state launched a six-month awareness campaign targeting 15 counties hit hard by fentanyl-related overdose deaths, including most of Ohio’s largest cities. It urges drug users’ relatives and friends and others to learn the signs of an overdose, such as paleness and slow breathing, and to obtain an overdose antidote.
In an attempt to limit overprescribing, the state previously announced guidance that said people with short-term pain from injuries or surgery should get alternatives to prescription painkillers when possible and receive only the minimum amounts if necessary. The health department’s director has said the guidelines appeared to be helping, with fewer opiod doses and fewer high-dosage amounts prescribed.
WHAT IS THE OVERDOSE ANTIDOTE?
Naloxone, often known by the brand name Narcan, is offered as an injection and a nasal spray. It can be administered before emergency personnel arrive, and it isn’t harmful if it’s given to someone who didn’t actually overdose. Lawmakers have made the drug widely available without a prescription in hopes of reducing deaths.